Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 13, 2021Henry County, Iowa

NWS Quad Cities, IA issued this special weather statement at Oct 13, 2021, 7:08 AM CDT for Henry County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 7:08 AM CDT (12:08 UTC)
Expired
Oct 13, 2021, 7:45 AM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Hail
0.50 in
Wind
30

County Henry County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS83 KDVN 131208
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
708 AM CDT Wed Oct 13 2021
 
IAZ077-078-087-088-131245-
Henry IA-Washington IA-Louisa IA-Jefferson IA-
708 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of northwestern Henry,
western Louisa, southeastern Washington and eastern Jefferson
Counties through 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lockridge, or 9 miles west of Mount Pleasant, moving northeast at 50
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Wayland and Coppock around 720 AM CDT.
  Olds around 725 AM CDT.

Other locations in the path of this storm include Crawfordsville and
Wyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4129 9166 4125 9148 4123 9140 4116 9145
      4090 9168 4093 9188
TIME...MOT...LOC 1208Z 214DEG 42KT 4099 9172 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 13, 5:33 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 13, 5:33 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
533 AM CDT Wed Oct 13 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Wed Oct 13 2021

Currently, we are socked-in with clouds throughout the forecast
area, but otherwise rather quiet. Temperatures cooled off a little
in the north tonight, with most in the low 50s, but remain in the
60s for the southern parts of the forecast area. Showers and storms
continue to approach from the west, ahead of a weak cold front.
These will fill the area this morning, bringing some more rain. Some
storms may have frequent lightning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Wed Oct 13 2021

Today and Tonight...

All good things, such as yesterday's beautiful weather, must come to
an end. This is the case today, as another potent wave passes off to
our northwest, dragging a weak cold front through our forecast area
today. This morning, we will see a band of rain and thunderstorms
push through the area, associated with warm advection ahead of the
the approaching front. This will potentially be the only weather we
see today, as short term guidance is cutting out the chance for a
second round of storms with the front in the afternoon (except for
the HRRR). The reason we are going with the other guidance is
because the HRRR has unreasonably high temperatures and moisture
ahead of the front, inflating the amount of instability and
resulting in a second round of thunderstorms. Given overcast skies
and residual showers/storms from morning convection, that is
unlikely. With this in mind, some storms this morning may be
stronger, with heavy rain and frequent lightning. Rainfall totals up
to an inch are possible for some. Aside from the thunderstorm
chances, it is going to be a very windy day. Strong gradient winds
will result from the approaching wave, leading to sustained winds
from 15-20 mph and gusts around 25-30 mph.

Today, we have a Marginal Risk for severe weather. While there is a
chance to see a severe storm, our confidence is quite low on this
occurring. If severe weather is to happen, it would mainly be seen
with the second round of storms (if there is even a second round),
where the greatest shear and instability would be seen.

Tonight, we will see the winds quickly die off behind the front. We
will also see a decrease in the cloud cover, leading to clearing
skies by sunrise on Thursday. Temperatures will also be on the
downhill slope, with mid to upper 40s entering our forecast area
tonight. This will mainly be seen in the northwest, where some
clearing can be seen, allowing temperatures to drop.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 300 AM CDT Wed Oct 13 2021

Thursday and Friday

A deep trough is forecast to swing through the Central U.S. on
Thursday and Friday, which could bring more rain to parts of
eastern Iowa and northwest Illinois, mainly Thursday night into
Friday morning. There are model discrepancies on the track of the
mid- level vort. max which impacts the placement of low-level
features. The CMC/NAM/GFS have a 850mb low tracking across western
Illinois to Lake Michigan, while the ECMWF is further to the
southeast, resulting in little rainfall for the area.

From Thursday afternoon to Friday afternoon, NBM probabilities
for over 0.10" of rain are 60-70% across the far east-central
forecast area, decreasing to 30-50% along the Mississippi River
and less than 20% northwest of Cedar Rapids.

Seasonable temps are expected late this week with highs in the
60s Thursday and upper 50s to low 60s Friday. It will be chilly
Friday night with lows in the upper 30s to low 40s.

Saturday On

Cool and dry weather is forecast for the weekend with highs in the
upper 50s to mid 60s and lows in the 40s to upper 30s. Temps will
rebound early next week, reaching the low 70s on Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 526 AM CDT Wed Oct 13 2021

Showers and storms have started to move into the area from the
west and will continue through the morning. These storms will
bring cloud ceilings down into MVFR-IFR conditions by mid
morning. Strong gradient winds are expected, with gusts upwards
to 30 KTs out of the southeast through the whole day. As the
front and precipitation move out of the area, cloud heights will
start to increase, with gusty winds continuing into the late
evening. By 06Z tonight, winds will be light once again and the
clouds will begin to clear out from the northwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Uttech
AVIATION...Gunkel
Hazardous weather outlook, Oct 13, 3:31 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Wed Oct 13 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and storms today, where heavy rain and frequent
lightning can be seen in some. The Storm Prediction Center has a
Marginal Risk for severe weather. A couple storms may be strong to
severe.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

TG/ZU

In the hours before

Special weather statement, Oct 13, 5:52 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
552 AM CDT Wed Oct 13 2021

IAZ098-MOZ009-010-131130-
Van Buren IA-Clark MO-Scotland MO-
552 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of southwestern Van
Buren, Scotland and northwestern Clark Counties through 630 AM CDT...

At 551 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles west of Memphis, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Memphis around 605 AM CDT.

Other locations in the path of this storm include Milton, Cantril and
Keosauqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 9235 4060 9218 4082 9218 4076 9193
      4047 9195 4030 9228 4030 9235
TIME...MOT...LOC 1051Z 209DEG 41KT 4041 9236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Uttech
Special weather statement, Oct 13, 6:43 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
643 AM CDT Wed Oct 13 2021

IAZ077-087-088-098-099-131230-
Henry IA-Washington IA-Van Buren IA-Lee IA-Jefferson IA-
643 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of northwestern Henry,
northeastern Van Buren, south central Washington, eastern Jefferson
and northwestern Lee Counties through 730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm over
Birmingham, or 7 miles north of Keosauqua, moving northeast at 45
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lockridge around 700 AM CDT.

Other locations in the path of this storm include Rome and Westwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4063 9187 4079 9212 4117 9178 4108 9149
TIME...MOT...LOC 1143Z 219DEG 38KT 4085 9195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Uttech
Special weather statement, Oct 13, 7:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
708 AM CDT Wed Oct 13 2021

IAZ077-078-087-088-131245-
Henry IA-Washington IA-Louisa IA-Jefferson IA-
708 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of northwestern Henry,
western Louisa, southeastern Washington and eastern Jefferson
Counties through 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lockridge, or 9 miles west of Mount Pleasant, moving northeast at 50
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wayland and Coppock around 720 AM CDT.
  Olds around 725 AM CDT.

Other locations in the path of this storm include Crawfordsville and
Wyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4129 9166 4125 9148 4123 9140 4116 9145
      4090 9168 4093 9188
TIME...MOT...LOC 1208Z 214DEG 42KT 4099 9172

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:52 AM CDTSpecial Weather StatementDVNVan Buren38 min
Oct 13, 6:43 AM CDTSpecial Weather StatementDVNVan Buren47 min
Oct 13, 7:51 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Johnson, Louisa, Muscatine, Washington39 min
Oct 13, 9:13 AM CDTSpecial Weather StatementDVNClinton, Jackson, Scott47 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.